Reasons for dark spots on skin

Dark spots on the skin surface are medically termed as hyper pigmentation. Hyper pigmentation is a generally harmless condition in which skin patches get darker in colour when compared to the surrounding skin. This darkening can be explained as the excessive accumulation of melanin, the skin colouring brown pigment. A variety of factors can lead to this skin disorder.

Infections such as acnes are the main agents of hyper pigmentation. Dark spots that occur as a result of some or other trauma on the skin surface is called post-inflammatory hyper pigmentation.

Dark spots might also be caused as a side effect of certain medications. A few medications make the skin sensitive to sunlight and thereby result in causing dark spots. Doctors refer to such dark spots as solar lentigines. These darkened patches usually make their appearance on hands, face and other frequently sun-exposed body parts. Moreover, freckles, the small brown spots, get even darker and more pronounced when exposed to sunlight. The positive results procured by months of treatment get spoilt by a single day of exposure to the harmful ultraviolet radiation of the sun.

Certain other types of medicines cause dark spots if the skin is not properly exposed to sunlight. An effective sunscreen that blocks both UVB and UVA rays is found to be effective in preventing the damages caused by sun. The common medications that affect the skin texture negatively include estrogens, tetracycline, amiodarone, phenytoin, phenothiazines, sulfonamides etc

Pregnant mothers are also likely to develop dark spots mostly on the face and abdominal areas. This is because pregnancy results in the increased production of melanin and causes the “mask of pregnancy” A similar phenomenon happens in women who take birth-control pills as well. People who suffer from pituitary tumours and liver ailments are also likely to get dark skin spots. Medicinal creams containing hydroquinone is found to be effective preventing skin discolouration.



editor9

Leave a Reply